Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

June 16, 2017Bland County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 16, 2017, 1:21 PM EDT for Bland County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2017, 1:21 PM EDT (17:21 UTC)
Expired
Jun 16, 2017, 1:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA

County Bland County, VA

The radar

The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WWUS81 KRNK 161721
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
121 PM EDT FRI JUN 16 2017

VAZ007-010-161745-
Tazewell-Bland-
121 PM EDT FRI JUN 16 2017

...A PERSISTENT THUNDERSTORM PRODUCING HEAVY RAINFALL WILL IMPACT 
PORTIONS EAST CENTRAL TAZEWELL AND SOUTHWESTERN BLAND COUNTIES 
INCLUDING BURKES GARDEN...

At 119 PM EDT, heavy downpours with embedded thunder continue to 
impact the Burkes Garden area, inching Northeast around 15 
mph. The storm continues to backbuild, allowing significant amount 
of rainfall to occur over the same area. This could lead to 
flooding.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Burkes Garden...
Ceres...
and Suiter.

Torrential rainfall is occurring with this storm, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 3702 8135 3708 8142 3722 8127 3712 8113
TIME...MOT...LOC 1719Z 224DEG 13KT 3710 8132 

$$

JJM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 16, 10:02 AM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 16, 10:02 AM EDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1002 AM EDT Fri Jun 16 2017

.SYNOPSIS...
High pressure offshore will maintain a warm and humid airmass
across the region into this weekend. A weak cold front will
approach the area from the northwest this weekend with added
showers and storms likely into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 950 AM EDT Friday...

Satellite imagery is showing extensive cloud cover and radar
shows a band of showers moving northward from NC into VA in
response to a weak short wave. With a warm and moist weakly
forced synoptic environment remaining over the region, expect
another day of showers/storms developing, getting off to an
earlier start than yesterday, with a marginal threat for severe
weather. The biggest severe threat will likely be wind
associated with clustering/merging of cells. Of greater concern
is the hydro situation as previous days of convection have left
some locations saturated. Precipitable water values will
approach 2.00 inches this afternoon and heavy downpours with
excessive rainfall rates are a good bet. The situation will be
monitored closely.

Previous discussion...

Slow moving mainly heavy rain producing convection persists over
parts of the east/southeast early this morning in association
with a weak residual wave aloft within low level easterly
convergence per the backdoor boundary nearby. Latest short term
guidance finally shifts this area to the northeast before
daybreak and gradually weakens, but might still be a few hours
given the degree of deep moisture across the east.

Otherwise expecting to see a brief break in showers into the
morning with the area under weak diffluence ahead of a shear
axis aloft just to the northwest, and the leftover boundary
across the east. Models continue to show best focus/convergence
over the western third initially this afternoon closer to the
upper trof and on the edge of cloud/shower axis as low level
southeast flow enhances. Then as instability increases farther
east appears a translation of convection could occur with
perhaps coverage merging with added shra/tsra heading north out
of the Carolinas. However some concern over the degree of
heating espcly east where will start with lots of clouds under
weak onshore flow. This could result in stronger more widespread
convection over the western half with more isolated nature
southeast where will take time to recover from deep convection
this morning.

Thus running pops closer to the latest SPC WRF and Cam ensemble
in showing likelys west to start the afternoon before filling in
across the region later in the day as the shear axis shifts east.
Again provided enough CAPE expect another pulse nature severe
threat for mainly wind but perhaps more of a hydro concern given
slow movement and very moist PWATS. Wont hoist any watches at
this point but could see the need for perhaps a short term
headline pending where better coverage develops later on.
Appears clouds and east/southeast flow in all except the far
west to hold temps down a bit more with some spots staying in
the 70s. Otherwise running with a blend of Mos with 80s Blue
Ridge east which is warmer than the Met or Euro mos at this
point.

Convection may again linger over the south and east into late
this evening given forecast instability and residual outflow
around. Appears most coverage may gradually shift south as the
upper trof axis drifts across and weakens but iffy. Therefore
keeping likely pops into early evening before cutting pops to
mainly chance across the eastern third after midnight. Lows
again quite muggy under very moist dewpoints with most only
dropping into the 60s at best.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 315 AM EDT Friday...

Not a lot of change heading into the weekend with deeper
moisture remaining stuck across the region into Saturday night
with weak diffluence lingering along the residual upper shear
axis espcly across eastern sections. However low level focus
looks to be more outflow driven Saturday afternoon while a
ribbon of very high PWATS lingers from the Blue Ridge east.
Heating of this moisture with instability actually forecast to
be higher that should again lead to at least bands of heavy
rain producing convection east Saturday and scattered coverage
west. Thus keeping likely pops east and chances west at this
point with highs mostly in the 80s.

Stronger upper trof along with an associated cold front will
approach from the northwest by Sunday allowing a slightly
stronger southwest flow aloft to take shape. Guidance a bit
faster now in bringing in some of the pre-frontal convection
into the far northeast late Sunday or Sunday night. This may
also actually help shift the lingering upper vort
lobe/convergence axis farther to the southeast Sunday afternoon
with more isolated to scattered convection across the region
before another upstream band arrives. Otherwise still quite warm
and muggy with highs perhaps warming Sunday afternoon in
response to less clouds/showers and increasing southwest flow,
which could push spots out east back close to 90.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 245 PM EDT Thursday...

An upper low will move northeast from the Great lakes into Eastern
Canada on Monday and push a deep trof into the eastern US. There is
enough momentum to propel a strong cold front through the region on
Monday with a good chance for showers and thunderstorms. Moderate
instability and better low level wind field support the potential for
severe weather. The front will stall and linger close enough to keep
a chance for some scattered showers thunderstorms especially east of
the Blue Ridge for Tuesday and Wednesday. A secondary cold front may
create a few showers for Thursday. Cloud cover and convection will
hold temperatures down for Monday. Then, behind the cold front
cooler conditions expected Tuesday followed by moderating
temperatures into the end of the week.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 705 AM EDT Friday...

Fog remains patchy early this morning with lower IFR to LIFR
cigs more prevalent given areas of stratus around. However still
may see the valley locations vary between LIFR and MVFR in
patchy fog until mid morning. Low clouds a bit more tricky
espcly east where within weak easterly flow and near the
residual backdoor front. Still expecting erosion of this canopy
by mid to late morning, followed by building cumulus and finally
added shra/tsra from around 17z/1pm into at least early this
evening. Appears best chances will be across the mountains to
start before shifting east to KROA and points east of the Blue
Ridge during mid/late afternoon. This should again produce
periods of sub- VFR near/within storms so either kept either a
VCTS or prevailing mention at all sites, including a TEMPO group
for lower vsbys/cigs given expected widespread coverage.

Outside of thunderstroms winds will generally be light through
the period.

Expecting convection to slowly fade away again after midnight
leading to added low cigs in stratus as well as sub-VFR vsbys in
fog. This will be most prevalent in the valley locations such as
KLWB/KBCB and where any heavy rainfall again occurs.

Extended Aviation Discussion...

Very moist and unstable conditions combine with an approaching
trof to keep convective activity, with a strong diurnal trend,
in the forecast into the weekend. There will also be a trend fog
fog/stratus development during the predawn hours. A better
chance for more widespread showers and storms including sub-VFR
looks to arrive on Monday with a surface cold front perhaps
crossing the region. This will allow for extended periods of
sub- VFR ceilings and visibilities. In addition, radiational
late night/early morning fog will be on the increase.

Appears will see drier conditions Tuesday but not completely
free from a chance for showers.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/MBS
NEAR TERM...JH/MBS
SHORT TERM...JH
LONG TERM...KK
AVIATION...JH/MBS/WP
Hazardous weather outlook, Jun 16, 4:03 AM EDT, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
403 AM EDT Fri Jun 16 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-170815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
403 AM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Strong to isolated severe thunderstorms will be possible through this
evening with damaging wind gusts the main threat. In addition, slow
moving heavy rain producing storms could produce localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of strong to isolated severe thunderstorms will
occur over the weekend into early next week. The more widespread
coverage may occur over the mountains late Sunday and across the
region Monday ahead of a stronger cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 16, 11:33 AM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1133 AM EDT FRI JUN 16 2017

VAZ033-034-044-045-161615-
Franklin-Campbell-Bedford-Pittsylvania-
1133 AM EDT FRI JUN 16 2017

...AN AREA OF HEAVY RAINFALL WITH EMBEDDED THUNDER WILL IMPACT
PORTIONS OF  SOUTHWESTERN CAMPBELL...NORTHWESTERN
PITTSYLVANIA...SOUTH CENTRAL BEDFORD AND EAST CENTRAL FRANKLIN
COUNTIES. INCLUDING PORTIONS OF SMITH MOUNTAIN LAKE

At 1131 AM EDT, an area of torrential downpours with intermittent
lightning were clustered over Ajax, moving northeast at 25 mph.

Spotty wind gusts and heavy rainfall raters are possible with these
showers and storms.

Locations impacted include...
Altavista...
Hurt...
Huddleston...
Penhook...
and Leesville.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3685 7955 3695 7974 3726 7951 3713 7925
TIME...MOT...LOC 1531Z 213DEG 22KT 3696 7957

JJM
Local storm report, Jun 16, 11:55 AM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HEAVY RAIN       2 N LYNCHBURG CITY      37.45N 79.15W
06/15/2017  M3.50 INCH       AMHERST            VA   PUBLIC

            DITCHES AND DRIVEWAYS WASHED OUT. A DITCH THAT IS
            NORMALLY 3 FOOT DEEP WAS FULL OF RUNNING WATER AND WASHED
            OUT PART OF A DRIVEWAY.

0820 PM     TSTM WND DMG     2 NW LYNCHBURG CITY     37.43N 79.18W
06/15/2017                   CITY OF LYNCHBURG  VA   PUBLIC

            TREE FELL ON A BUILDING NEAR INTERSECTION OF THOMAS ROAD
            AND RIVER ROAD.

0820 PM     TSTM WND DMG     5 NNW LYNCHBURG CITY    37.48N 79.18W
06/15/2017                   AMHERST            VA   PUBLIC

            SEVERAL REPORTS OF SMALL TO LARGE LIMBS DOWN BETWEEN ELON
            AND MADISON HEIGHTS. ROADS LITTERED WITH DEBRIS FROM BOTH
            WIND AND WATER. ONE ESTIMATED REPORT OF BETWEEN 4 TO 5
            INCHES OF RAIN NEAR ELON. THIS IS A 24 HOUR TOTAL,
            INCLUDES RAIN FROM EARLY THIS MORNING JUNE 16TH.

&&

11
Local storm report, Jun 16, 11:59 AM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       5 NE INDEPENDENCE       36.66N 81.08W
06/15/2017  M3.62 INCH       GRAYSON            VA   TRAINED SPOTTER

            OCCURRED BETWEEN 410 PM AND 500 PM EDT.

0505 PM     TSTM WND DMG     5 W CHRISTIANSBURG      37.13N 80.50W
06/15/2017                   MONTGOMERY         VA   911 CALL CENTER

            THUNDERSTORM WINDS DOWNED A TREE ALONG FIRETOWER ROAD
            TEMPORARILY CLOSING IT TO THROUGH TRAFFIC.

0509 PM     FLASH FLOOD      4 ENE INDEPENDENCE      36.64N 81.08W
06/15/2017                   GRAYSON            VA   911 CALL CENTER

            WATER FLOWING ACROSS ROAD, PARTIALLY WASHED OUT ROAD,
            LEAVING LARGE ROCKS BLOCKING A ROAD, NEAR RIVERSIDE
            DRIVE.

0510 PM     TSTM WND DMG     6 S BLACKSBURG          37.15N 80.43W
06/15/2017                   MONTGOMERY         VA   NWS EMPLOYEE

            THUNDERSTORM WINDS CAUSED A TREE AND SEVERAL BRANCHES TO
            TOPPLE IN A BACK YARD ALONG CAMBRIA STREET. PEA SIZE HAIL
            WAS ALSO REPORTED AT THIS LOCATION.

0510 PM     TSTM WND DMG     SE CHRISTIANSBURG       37.14N 80.40W
06/15/2017                   MONTGOMERY         VA   911 CALL CENTER

            THUNDERSTORM WINDS DOWNED SEVERAL TREES ALONG ELLETT ROAD
            NEAR THE CITY OF CHRISTIANSBURG TEMPORARILY CLOSING IT.

0519 PM     TSTM WND DMG     5 SSW CHRISTIANSBURG    37.07N 80.44W
06/15/2017                   MONTGOMERY         VA   911 CALL CENTER

            THUNDERSTORMS WINDS DOWNED NUMEROUS TREES ALONG UNION
            VALLEY ROAD NEAR RINER. AN ESTIMATED 8 TO 10 TREES WERE
            TOPPLED, CLOSING THE ROADWAY AT MULTIPLE LOCATIONS.

0530 PM     HAIL             4 WNW PILOT             37.06N 80.45W
06/15/2017  E0.25 INCH       MONTGOMERY         VA   PUBLIC

0537 PM     TSTM WND DMG     4 SW MC DONALDS MILL    37.26N 80.33W
06/15/2017                   MONTGOMERY         VA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS SEVERAL SMALL LIMBS AND OTHER
            DEBRIS DOWN ALONG CATAWBA ROAD

0542 PM     TSTM WND DMG     4 ENE BLACKSBURG        37.26N 80.35W
06/15/2017                   MONTGOMERY         VA   PUBLIC

            SMALL TREE DOWN. TIME FROM RADAR.

0605 PM     TSTM WND DMG     6 S CATAWBA             37.30N 80.12W
06/15/2017                   ROANOKE            VA   911 CALL CENTER

            MERGING THUNDERSTORMS PRODUCED A FEW DOWNED TREES NEAR
            THE SALEM CITY AND ROANOKE COUNTY LINE ON THURSDAY
            AFTERNOON.

0617 PM     TSTM WND GST     3 NNW ROANOKE           37.33N 79.98W
06/15/2017  M62.00 MPH       CITY OF ROANOKE    VA   ASOS

            54KT REPORTED AT KROA.

0620 PM     HEAVY RAIN       1 W HOLLINS             37.34N 79.97W
06/15/2017  M3.52 INCH       ROANOKE            VA   TRAINED SPOTTER

0622 PM     TSTM WND DMG     CAVE SPRING             37.22N 80.01W
06/15/2017                   ROANOKE            VA   911 CALL CENTER

            THUNDERSTORM WINDS DOWNED A POWERPOLE WITHIN THE
            COMMUNITY OF CAVE SPRING KNOCKING OUT POWER.

0645 PM     TSTM WND DMG     1 NE STEWARTSVILLE      37.27N 79.79W
06/15/2017                   BEDFORD            VA   911 CALL CENTER

            TREE DOWN ON JORDAN TOWN RD. TIME RADAR ESTIMATED.

0645 PM     TSTM WND DMG     1 SE BURNT CHIMNEY      37.09N 79.82W
06/15/2017                   FRANKLIN           VA   911 CALL CENTER

            THUNDERSTORM WINDS DOWNED TREES ALONG HWY 122 BETWEEN
            HARDY AND ROCKY MOUNT, VA.

0646 PM     FLASH FLOOD      1 W ROANOKE             37.28N 79.98W
06/15/2017                   CITY OF ROANOKE    VA   EMERGENCY MNGR

            FLASH FLOODING IN SHAFFERS CROSSING AREA. REPORTED ON
            TWITTER.

0651 PM     FLASH FLOOD      1 WNW ROANOKE           37.28N 79.97W
06/15/2017                   CITY OF ROANOKE    VA   911 CALL CENTER

            SWIFT WATER RESCUE DUE TO FLOODED STREET AT THE
            INTERSECTION OF LOUDON AVENUE AND 19TH STREET NW.

0701 PM     FLASH FLOOD      N ROANOKE               37.28N 79.96W
06/15/2017                   CITY OF ROANOKE    VA   911 CALL CENTER

            HEAVY RAINS FROM MERGING THUNDERSTORMS RESULTED IN
            NUMEROUS FLOODED ROADWAYS THROUGHOUT ROANOKE CITY. THERE
            WAS ALSO REPORTS OF PEOPLE TRAPPED IN CARSWITHIN THE
            CITY.

0706 PM     TSTM WND DMG     3 SSW NORTHWEST SMITH M 37.12N 79.73W
06/15/2017                   FRANKLIN           VA   911 CALL CENTER

            ONE TREE DOWN ON LOST MOUNTAIN RD. NEAR 122. TIME RADAR
            ESTIMATED.

0735 PM     FLASH FLOOD      S ROANOKE               37.27N 79.96W
06/15/2017                   CITY OF ROANOKE    VA   BROADCAST MEDIA

            BROADCAST MEDIA SHARED A POST OF FLASH FLOODING WHICH
            STRANDED NUMEROUS VEHICLES ALONG PARTS OF SALEM AVENUE IN
            ROANOKE.

0820 PM     TSTM WND DMG     2 NW LYNCHBURG CITY     37.43N 79.18W
06/15/2017                   CITY OF LYNCHBURG  VA   PUBLIC

            TREE FELL ON A BUILDING NEAR INTERSECTION OF THOMAS ROAD
            AND RIVER ROAD.

0820 PM     TSTM WND DMG     5 NNW LYNCHBURG CITY    37.48N 79.18W
06/15/2017                   AMHERST            VA   PUBLIC

            SEVERAL REPORTS OF SMALL TO LARGE LIMBS DOWN BETWEEN ELON
            AND MADISON HEIGHTS. ROADS LITTERED WITH DEBRIS FROM BOTH
            WIND AND WATER. ONE ESTIMATED REPORT OF BETWEEN 4 TO 5
            INCHES OF RAIN NEAR ELON. THIS IS A 24 HOUR TOTAL,
            INCLUDES RAIN FROM EARLY THIS MORNING JUNE 16TH.

0830 PM     HEAVY RAIN       2 N LYNCHBURG CITY      37.45N 79.15W
06/15/2017  M3.50 INCH       AMHERST            VA   PUBLIC

            DITCHES AND DRIVEWAYS WASHED OUT. A DITCH THAT IS
            NORMALLY 3 FOOT DEEP WAS FULL OF RUNNING WATER AND WASHED
            OUT PART OF A DRIVEWAY.

0836 PM     TSTM WND GST     2 N MADISON HEIGHTS     37.45N 79.13W
06/15/2017  E50.00 MPH       AMHERST            VA   TRAINED SPOTTER

0838 PM     HAIL             N STONEVILLE            36.47N 79.91W
06/15/2017  E1.00 INCH       ROCKINGHAM         NC   TRAINED SPOTTER

0900 PM     TSTM WND DMG     3 ESE RIDGEWAY          36.57N 79.82W
06/15/2017                   HENRY              VA   PUBLIC

            THUNDERSTORM WINDS RESULTED IN NUMEROUS LARGE BRANCHES
            BEING BLOWN DOWN.

0900 PM     HEAVY RAIN       5 NE INDEPENDENCE       36.66N 81.08W
06/15/2017  M3.72 INCH       GRAYSON            VA   TRAINED SPOTTER

            TRAINING THUNDERSTORMS PRODUCED HEAVY RAIN TOTALING UP TO
            3.72 INCHES ALONG THE RIDGETOPS NEAR INDEPENDENCE, VA.

0905 PM     LIGHTNING        2 NNW MARTINSVILLE CITY 36.70N 79.88W
06/15/2017                   CITY OF MARTINSVIL VA   EMERGENCY MNGR

            LIGHTNING STRUCT A TREE CAUSING IT TO FALL INTO NEARBY
            POWERLINES.

0915 PM     HEAVY RAIN       2 NW AMHERST            37.61N 79.08W
06/15/2017  M3.50 INCH       AMHERST            VA   TRAINED SPOTTER

            FELL BETWEEN 650PM AND 915PM.

1040 PM     TSTM WND DMG     4 WSW INGRAM            36.72N 79.22W
06/15/2017                   PITTSYLVANIA       VA   911 CALL CENTER

            SEVERAL TREES DOWN ON HIGHWAY 360 COMPLETELY BLOCKING THE
            ROAD. TIME BASED ON RADAR.

0205 AM     LIGHTNING        1 SSW MARTINSVILLE CITY 36.67N 79.88W
06/16/2017                   HENRY              VA   EMERGENCY MNGR

            LIGHTNING STRUCK A TREE WHICH LED TO A HOUSE FIRE ALONG
            HILLCREST AVENUE NEAR MARTINSVILLE, VA. UNKNOWN DAMAGE
            ESTIMATE AT THIS TIME, BUT NO INJURIES OR FATALITIES WERE
            REPORTED.

0209 AM     FLOOD            5 SE CHATHAM            36.77N 79.32W
06/16/2017                   PITTSYLVANIA       VA   911 CALL CENTER

            PITTSYLVANIA COUNTY 911 TWITTER ACCOUNT REPORTED HIGH
            WATER ON 5000 SNAKEPATH ROAD.

0315 AM     FLASH FLOOD      2 NE RIDGEWAY           36.60N 79.84W
06/16/2017                   HENRY              VA   911 CALL CENTER

            HIGH WATER ON PHOSPHO SPRINGS ROAD.

0315 AM     FLASH FLOOD      2 NE RIDGEWAY           36.60N 79.85W
06/16/2017                   HENRY              VA   911 CALL CENTER

            HENRY COUNTY WARNING POINT INDICATES PULASKI ROAD IS
            CLOSED DUE TO HIGH WATER.

&&

JMORROW
Special weather statement, Jun 16, 12:31 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1231 PM EDT FRI JUN 16 2017

VAZ018-WVZ044-161700-
Craig-Monroe-
1231 PM EDT FRI JUN 16 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAINFALL AND
INTERMITTENT LIGHTNING STRIKES WILL IMPACT WESTERN CRAIG AND
SOUTHEASTERN MONROE COUNTIES...

At 1230 PM EDT, a strong thunderstorm was located over Maggie, moving
northeast at 15 mph.

Winds in excess of 40 mph...pea size hail...and high rainfall rates
are possible with this storm.

Locations impacted include...
Paint Bank...
Sinking Creek...
Abbott...
Craig Springs...
and Huffman.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3742 8009 3738 8015 3738 8020 3736 8024
      3734 8026 3737 8033 3735 8035 3732 8042
      3738 8046 3742 8047 3743 8049 3759 8028
TIME...MOT...LOC 1630Z 233DEG 14KT 3743 8036

JJM
Special weather statement, Jun 16, 1:16 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
116 PM EDT FRI JUN 16 2017

NCZ001-018-161800-
Ashe-Watauga-
116 PM EDT FRI JUN 16 2017

...A SERIES OF HEAVY RAIN SHOWERS WITH EMBEDDED THUNDER
THUNDERSTORMS WILL AFFECT WESTERN PORTIONS OF WATAUGA AND ASHE
COUNTIES...

At 113 PM EDT, a line of heavy downpours with intermittent lightning
strikes were oriented over over Shatley Springs, moving northeast at
25 mph.

Heavy rainfall rates coupled with minor wind gusts in excess of 30
mph are possible with these storms.

Locations impacted include...
Beech Mountain...
Lansing...
Sugar Grove...
Ashland...
and Beech Mountain In Avery County.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3630 8190 3636 8180 3634 8177 3634 8171
      3636 8172 3641 8174 3643 8172 3646 8171
      3647 8170 3653 8171 3659 8168 3657 8136
      3620 8172 3615 8182 3619 8186 3619 8188
      3621 8190 3623 8191 3626 8189 3629 8192
TIME...MOT...LOC 1713Z 218DEG 21KT 3649 8156

JJM
Special weather statement, Jun 16, 1:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
121 PM EDT FRI JUN 16 2017

VAZ007-010-161745-
Tazewell-Bland-
121 PM EDT FRI JUN 16 2017

...A PERSISTENT THUNDERSTORM PRODUCING HEAVY RAINFALL WILL IMPACT
PORTIONS EAST CENTRAL TAZEWELL AND SOUTHWESTERN BLAND COUNTIES
INCLUDING BURKES GARDEN...

At 119 PM EDT, heavy downpours with embedded thunder continue to
impact the Burkes Garden area, inching Northeast around 15
mph. The storm continues to backbuild, allowing significant amount
of rainfall to occur over the same area. This could lead to
flooding.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Burkes Garden...
Ceres...
and Suiter.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3702 8135 3708 8142 3722 8127 3712 8113
TIME...MOT...LOC 1719Z 224DEG 13KT 3710 8132

JJM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:02 PM EDTSpecial Weather StatementRNKAmherst43 min
Jun 15, 8:06 PM EDTFlash Flood WarningRNKAmherst, Bedford, City of Lynchburg3 hr
Jun 15, 8:06 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford35 min
Jun 15, 8:10 PM EDTSevere Thunderstorm WarningRNKHenry65 min
Jun 15, 8:33 PM EDTSpecial Weather StatementRNKAppomattox27 min
Jun 15, 8:46 PM EDTSpecial Weather StatementRNKBuckingham29 min
Jun 15, 8:54 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville30 min
Jun 15, 10:30 PM EDTSpecial Weather StatementRNKHalifax60 min
Jun 15, 10:48 PM EDTSpecial Weather StatementRNKCharlotte42 min
Jun 15, 11:34 PM EDTSpecial Weather StatementRNKHalifax41 min
Jun 16, 12:13 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville62 min
Jun 16, 12:54 AM EDTAreal Flood AdvisoryRNKHenry3 hr
Jun 16, 1:21 AM EDTSpecial Weather StatementRNKPittsylvania, City of Danville54 min
Jun 16, 2:09 AM EDTAreal Flood AdvisoryRNKHalifax, Pittsylvania, City of Danville3 hr
Jun 16, 2:09 AM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
Jun 16, 3:08 AM EDTSpecial Weather StatementRNKCity of Lynchburg52 min
Jun 16, 5:24 AM EDTAreal Flood WarningRNKHenry, City of Martinsville3 hr
Jun 16, 10:28 AM EDTSpecial Weather StatementRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville62 min
Jun 16, 11:18 AM EDTSpecial Weather StatementRNKCity of Danville42 min
Jun 16, 11:33 AM EDTSpecial Weather StatementRNKPittsylvania42 min
Jun 16, 12:31 PM EDTSpecial Weather StatementRNKCraig29 min
Jun 16, 4:57 PM EDTSpecial Weather StatementRNKBuckingham48 min
Jun 16, 5:02 PM EDTSpecial Weather StatementRNKCity of Buena Vista58 min
Jun 16, 6:46 PM EDTAreal Flood AdvisoryRNKBland, Smyth, Tazewell3 hr
Jun 15, 11:57 PM EDTSpecial Weather StatementRNKRockingham63 min
Jun 16, 1:16 PM EDTSpecial Weather StatementRNKAshe, Watauga44 min
Jun 16, 6:14 PM EDTSpecial Weather StatementRNKYadkin31 min
Jun 16, 6:51 PM EDTAreal Flood AdvisoryRNKSurry, Wilkes, Yadkin3 hr

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.